Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors.

K. A. Hollmig, S. B. Beck, D. C. Doll

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.

Original languageEnglish (US)
Pages (from-to)112-114
Number of pages3
JournalEuropean Journal of Medical Research
Volume6
Issue number3
StatePublished - Mar 26 2001

Fingerprint

Protease Inhibitors
HIV
Hemorrhage
Nelfinavir
Ritonavir
Hemophilia A
Virus Diseases
Adrenal Glands
Viral Load
Pharmaceutical Preparations
Antiviral Agents
Therapeutics
RNA
Morbidity
Mortality

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors. / Hollmig, K. A.; Beck, S. B.; Doll, D. C.

In: European Journal of Medical Research, Vol. 6, No. 3, 26.03.2001, p. 112-114.

Research output: Contribution to journalArticle

@article{d05121792530415a997610262bf504ac,
title = "Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors.",
abstract = "The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.",
author = "Hollmig, {K. A.} and Beck, {S. B.} and Doll, {D. C.}",
year = "2001",
month = "3",
day = "26",
language = "English (US)",
volume = "6",
pages = "112--114",
journal = "European Journal of Medical Research",
issn = "0949-2321",
publisher = "BioMed Central",
number = "3",

}

TY - JOUR

T1 - Severe bleeding complications in HIV-positive haemophiliac patients treated with protease inhibitors.

AU - Hollmig, K. A.

AU - Beck, S. B.

AU - Doll, D. C.

PY - 2001/3/26

Y1 - 2001/3/26

N2 - The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.

AB - The availability of more potent drugs for the treatment of human immunodeficiency virus (HIV) infection has led to the development of aggressive drug regimens, including the widespread use of HIV protease inhibitors. Several reports have indicated increased bleeding complications in haemophiliac patients after starting treatment with protease inhibitors. We present two cases of exceptionally severe hemorrhagic events in HIV-positive patients with haemophilia A after starting HIV protease inhibitors, resulting in significant morbidity and mortality. One patient developed a progressive paranephric pseudotumor becoming symptomatic only one month after the start of ritonavir. The second patient presented with an intracranial bleed, resulting in his death within forty-eight hours, nineteen weeks after he was started on nelfinavir. Both patients showed an excellent antiviral response to the HIV-protease inhibitors with significant decrease in their HIV-RNA titers. Potentially serious hemorrhagic complications that require emergent intervention may occur in HIV-positive haemophiliac patients undergoing therapy with protease inhibitors. Clinicians should be alert to these complications.

UR - http://www.scopus.com/inward/record.url?scp=0035953264&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035953264&partnerID=8YFLogxK

M3 - Article

VL - 6

SP - 112

EP - 114

JO - European Journal of Medical Research

JF - European Journal of Medical Research

SN - 0949-2321

IS - 3

ER -